Findings among patients with thrombocytopenia
MONDAY, Jan. 11, 2016 (HealthDay News) — Heparin-induced thrombocytopenia (HIT) is infrequent in patients undergoing cardiac surgery, but is associated with increased 30-day mortality, according to a study published in the Jan. 15 issue of The American Journal of Cardiology.
Xiumei Sun, M.D., from the Medstar Heart Institute in Washington, D.C., and colleagues examined the impact of HIT on contemporary cardiac surgical practice. A total of 14,415 consecutive patients undergoing cardiac surgery were screened postoperatively for thrombocytopenia. Those with thrombocytopenia were tested for antiplatelet factor 4 (PF4)/heparin antibodies and assessed for clinical evidence of thrombosis.
The researchers found that 13 percent of the patients had thrombocytopenia. Of these, 15 and 4 percent had PF4/heparin antibodies and antibodies and clinical thrombosis, respectively. The frequency of antibodies was elevated in women (P = 0.01), in patients with increased body mass index (P < 0.01), and in patients with preoperative clinical heart failure (P < 0.01). Among the 76 patients with the triad of thrombocytopenia, antibodies, and clinical thrombosis, 30-day mortality was highest (30 percent). The presence of PF4/heparin antibodies independently predicted 30-day mortality among patients with thrombocytopenia (odds ratio, 2.09; P < 0.001).
“HIT remains an infrequent but very serious complication of heparin therapy in contemporary cardiac surgical practice,” the authors write. “The possibility that the presence of HIT antibodies in patients with thrombocytopenia independently increases operative mortality deserves further study.”
Copyright © 2016 HealthDay. All rights reserved.